Colorado, 2008

Hail in Colorado, June 5, 2008

June 5, 2008 · NWS BOU · 1 event in 1 county or zone

An isolated thunderstorm produced a brief episode of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm produced a brief episode of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 2:00 AM MST, 5 hours earlier.

Area forecast discussion, Jun 5, 2:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT THU JUN 05 2008

.SHORT TERM...WELL DEFINED LOW CIRCULATION SHOWN ON SATELLITE ACROSS
SOUTHERN UTAH ATTM AND HEADING EAST TOWARDS THE 4 CORNERS REGION.
PRECIP HAS BEEN HAVING HARD TIME SPREADING EAST OVERNIGHT BUT AS LOW
SLIDES EASTWARD EXPECT PRECIP SHEILD WILL EXPAND TO COVER MUCH OF
NERN CO THIS MORNING. STRONG QG ASCENT ACROSS ENTIRE CWA AS 100KT
JET ROUNDS THE BASE OF TROF AND IS NOSING INTO SERN CO. THE UPPER
LOW EXPECTED TO LIFT RAPILDY INTO NEBRASKA LATER THIS AFTN ALONG
WITH SFC TROF. PRECIP SHOULD BEGIN TO DIMINISH OVER THE FRONT RANGE
AS SFC WINDS INCREASE FROM THE NW AND LOOSE UPSLOPE FLOW. THERE WILL
BE SOME EBEDDED THUNDERSTORMS TODAY BUT OVERALL SEVERE THREAT IS
MUCH LOWER TODAY WITH DECREASES SHEAR AND INSTABILTY. HOWEVER...AS
LOW WRAPS UP OVER NEBRASKA SOME HEAVIER SHOWERS WILL DEVELOP ACROSS
FAR NERN CO. THOUGHT ABOUT FLASH FLOOD WATCH ON THE PLAINS WITH
CURRENT HEAVY RAINS HAD FALLEN ACROSS MUCH OF MORGAN AND PORTIONS OF
NRN WASHINGTON COUNTIES. HOWEVER HARD TO TELL HOW MUCH ADDITIONAL
HEAVY RAIN WILL REALLY FALL AND WILL IT BE OVER LOCALLY SATURATED
GROUNDS?  QPF FIELDS ARE ALL OVER THE PLACE ON THE NAM/GFS BUT
APPEAR THE HEAVIEST RAIN ZONED IN ACROSS NEBRASKA PANHANDLE. WILL
LET DAY SHIFT MONITOR FOR POTENTIAL FLOODING AS FEEL FLOODING WOULD
BE QUITE LOCALIZED. ALREADY HAVE A FLOOD WARNING COVERING MORGAN
COUNTY UNTIL 6 AM FOR STANDING WATER ACROSS LOW LYING AREAS AND WILL
ASSES THAT AREA TOWARDS DAWN.

AS FOR PRECIP AND SNOW CHANCES IN THE MTNS...THE NW ORGRAPHIC FLOW
DOES NOT REALLY KICK IN UNTIL LATER THIS AFTN AND TNT BETTER MSTR
AND 10-15KT FLOW. WITH RELATIVELY WARM TEMPS(700MB TEMP AROUND 0C.
WILL KEEP AMOUNTS BLO ADVISORY LVL. WILL CONTINUE TO WIND PRECIP
DOWN TNT FROM WEST TO EAST...EXCEPT MTNS WHERE PRECIP WILL CONTINUE
MUCH OF THE NIGHT BEHIND THE TROF.

.LONG TERM...FLOW WILL BE ZONAL AND THEREFORE MAINLY WARM AND DRY
THROUGH MONDAY...WITH MAINLY HIGH CLOUDS MOVING THROUGH THE ZONAL
FLOW.  THERE ARE SOME QUESTIONS ON WHETHER LOW LEVEL MOISTURE ON THE
PLAINS WILL PLAY A CONVECTIVE ROLE...ALTHOUGH IT LOOKS MOSTLY
CAPPED.  WILL LEAVE GOING FORECAST FOR ISOLATED TRW SUNDAY AND
MONDY.  THE NEXT TROUGH LOOKS LIKE IT WILL SWEEP ACROSS THE STATE ON
TUESDAY...WITH A SHORT BUT ABRUPT DROP IN TEMPS...SO HAVE ADJUSTED
MAX TEMPS DOWNWARD...CLOUDS UPWARD AND PUT IN ISOLD POPS.

&&

.AVIATION...QUITE VARIED CEILINGS EARLY THIS AM RANGING FROM IFR TO
VFR. AS PRECIP BECOMES WIDESPREAD THIS AM CIGS WILL BECOME MORE IFR.
ISOLD TSRA EMBEDDED AS LOW MOVES ACROSS THE REGION. CIGS WILL
IMPROVE THIS AFTN AS SFC WINDS INCREASE FROM THE NW.
&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
ENTREKIN/RTG
Hazardous weather outlook, Jun 5, 4:05 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
505 AM MDT THU JUN 05 2008

COZ030>051-051700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
505 AM MDT THU JUN 05 2008

...SEVERE STORMS POSSIBLE OVER FAR EASTERN COLORADO THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL EXPAND AND COVER MUCH OF EASTERN
COLORADO THIS MORNING BEFORE DECREASING FROM WEST TO EAST BY LATER
THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE ACROSS FAR
EASTERN COLORADO...MAINLY EAST OF A LINE FROM LIMON TO AKRON AND
POINTS EAST. LARGE HAIL IS THE MAIN THREAT WITH THESE STORMS. HEAVY
RAIN AND LOCAL FLOODING IS ALSO POSSIBLE WITH THESE STORMS IF THEY
BEGIN TO TRACK ACROSS SIMILAR PATHS. SATURATED GROUNDS ACROSS MORGAN
AND WASHINGTON COUNTIES WILL BE MONITORED FOR THE POTENTIAL FOR
FLOODING IF STRONG STORMS FORM OVER THESE AREAS AGAIN TODAY.

FURTHER WEST ACROSS THE URBAN CORRIDOR...STORMS WILL PRODUCE HEAVY
RAINFALL AND SMALL HAIL. MOUNTAIN COMMUNITIES WILL SEE SNOWFALL OVER
THE PASSES AND HIGHER ELEVATIONS WITH 2 TO 6 INCHES EXPECTED BY
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND MOSTLY DRY CONDITIONS ARE EXPECTED TO EARLY NEXT WEEK...THEN
ANOTHER TROUGH WILL SWEEP ACROSS THE STATE TUESDAY BRINING COOLER
TEMPERATURES AND A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE EASTERN PLAINS OF
COLORADO...GENERALLY EAST OF THE URBAN CORRIDOR.

ENTREKIN/GLANCY

The radar

The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 5, 7:00 AM MST
Where
Lincoln County, 6.99 mi W of Boyero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101860.